Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Bismarck, ND

May 29, 2010McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this flash flood warning at May 29, 2010, 3:17 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2010, 3:17 AM CDT (08:17 UTC)
Expired
May 29, 2010, 7:24 AM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties McKenzie County, ND, Williams County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:09 AM CDT, 8 minutes earlier.

Area forecast discussion, May 29, 3:09 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SAT MAY 29 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE
PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM
NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT
BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST
OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED
CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR
HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM
WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS
BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL
SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH
AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS
MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE
LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT.
HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE
POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY
TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY
SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING
DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE
SHORT TERM.

TUESDAY THROUGH FRIDAY...

THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN
PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO
CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE
TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS
KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH
DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF
WESTERN AND CENTRAL NORTH DAKOTA.

AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO
DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS
AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH
FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST
FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR
PRECIPITATION.

.AVIATION...

STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN
AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA.

MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT.
SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR
MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH
IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS
THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR
CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS
WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK.

VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY
WITH MVFR CONDITIONS DEVELOPING AFTER THAT.  ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18
UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD.

.HYDROLOGY...
WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE
LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR
THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE
BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD
REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW
MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR
WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS
FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING
CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO
MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD
WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO
ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A
CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING
NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH
INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE
NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY
ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES
FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR
NDZ001>005-009>012-017-031.

&&

TSW/COUSINS/RPK
Hazardous weather outlook, May 29, 12:08 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM CDT SAT MAY 29 2010

NDZ001>005-009>012-017-300515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-MCKENZIE-
1208 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY MORNING.
THUNDERSTORMS ARE LIKELY TONIGHT AND INTO SATURDAY MORNING...SOME
POSSIBLY SEVERE. HEAVY RAINS OVER THE PAST FEW DAYS...COMBINED
WITH A PERSISTENT MOIST WEATHER PATTERN...WILL BRING THE POTENTIAL
FOR HEAVY RAIN AND FLASH FLOODING OVER NORTHWEST NORTH DAKOTA
TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ013-019>023-025-034>037-042-045>048-050-051-300515-
PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-031>033-040-041-043-044-300515-
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, May 29, 3:16 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     HAIL             WILLISTON               48.15N 103.63W
05/29/2010  M0.75 INCH       WILLIAMS           ND   OFFICIAL NWS OBS

            DIME TO PENNEY SIZE HAIL.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:54 AM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie66 min
May 29, 2:30 AM CDTFlash Flood WarningBISGolden Valley, McKenzie5 hr
May 29, 3:00 AM CDTSevere Thunderstorm WarningBISBillings, McKenzie60 min
May 29, 3:09 AM CDTSevere Thunderstorm WarningBISWilliams66 min
May 29, 3:40 AM CDTSevere Thunderstorm WarningBISDivide65 min
May 29, 3:56 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams64 min
May 29, 4:22 AM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward38 min
May 29, 4:52 AM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward38 min
May 29, 5:41 AM CDTFlash Flood WarningBISMcKenzie, Mountrail4 hr
May 29, 6:01 AM CDTFlash Flood WarningBISBottineau, Renville, Ward4 hr
May 29, 6:16 AM CDTSevere Thunderstorm WarningBISRolette29 min
May 29, 6:27 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward48 min
May 29, 6:58 AM CDTFlash Flood WarningBISRenville, Ward4 hr
May 29, 7:14 AM CDTSevere Thunderstorm WarningBISRenville61 min
May 29, 11:26 AM CDTSevere Thunderstorm WarningBISRenville34 min
May 29, 11:50 AM CDTSevere Thunderstorm WarningBISMountrail, Ward40 min
May 29, 12:05 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward55 min
May 29, 12:55 PM CDTRiver Flood WarningBISWilliams27 hr
May 29, 12:59 PM CDTFlash Flood WarningBISBottineau, Mountrail, Renville, Ward6 hr
May 29, 6:21 PM CDTSevere Thunderstorm WarningBISRolette21 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.